• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

FDA Poisonous Plant Database

  • Print
  • Share
  • E-mail
-
AUTHOR(S): Bania, T.; Hoffman, R. S.; Howland, M. A.; Goldfrank, L. R.
TITLE: Accidental Indian hemp (Apocyneacea cannabinum) cardiac glycoside toxicity.
YEAR: 1993 CITATION: Vet Hum Toxicol, 35(4), 328 [English]
FDA #: F06090
ABSTRACT: Abstract/Complete article: Background: Ingestion of cardiac glycoside (CG) containing plants have resulted in digoxin-like toxicity and death. Although digoxin-specific Fab fragments (Fab fragments) have been used to treat oleander poisoning their efficacy in other CG toxicities is unknown. We present a case report of cardiac toxicity following ingestion of Indian Hemp and its successful treatment with Fab fragments. Case Report: An 84 y/o female presented to the ED with nausea, vomiting and abdominal pain 21 hours after ingesting cooked Indian Hemp. Her son had collected the plants and instead of collecting milkweed (Ascelpiadacea syriaca L.) which she normally ate, collected the Indian Hemp. On arrival she had a BP of 160/70 mmHg and a HR of 69/min. her admission serum digoxin level was 4.06 ng/ml(Abbot TDX FPIA), 0.9ng/mL (Diagnostic Products Coat-A-Count), serum K was 4.6 mEq/L, and creatinine was 0.9 mg/dL. EKG showed a sinus rhythm with a PR interval of 191 msec. Activated charcoal was administered. 12 hours after arrival the patient's serum digoxin level was 4.8 ng/mL(Abbot), 1.0ng/ml (Diagnostic), K was 4.2 mEq/L, heart rate 40/min, and her PR interval increased to 260msec. Five vials (200 mg) of Fab fragments were administered. Within 90 minutes the heart rate increased to 60/min, her PR interval increased to 180 msec. Discussion: This is the first case report of CG toxicity from ingestion of Indian Hemp. Indian Hemp contains strophanthidin, a CG structurally similar to digoxin. The discrepancy between the digoxin level performed on the Abbot system and the Diagnostic system may reflect variation in antibody specificity for cross reacting digoxin like compounds. Similar discrepancies are seen when determining endogenous digoxin-like substances in neonates and patients with renal failure. Conclusion: Indian Hemp ingestion resulted in toxicity similar to digoxin toxicity and Fab fragments were used successfully as treatment. Serum digoxin assays may report low or high levels following nondigoxin CG ingestion depending on antibody specificity. Treatment should be based on clinical signs and symptoms.
GRIN #: 3718 Exit Disclaimer
COMMON NAME: Indian hemp
STANDARD COMMON NAME: Indian hemp
FAMILYApocynaceae
LATIN NAMEApocyneacea cannabinum
STANDARD PLANT NAMEApocynum cannabinum L.
-
-